UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 90

of 'Laboratory tests to support the clinical diagnosis of anaphylaxis'

90
TI
Complement activation and hypersensitivity reactions to dialysis membranes.
AU
Hakim RM, Breillatt J, Lazarus JM, Port FK
SO
N Engl J Med. 1984;311(14):878.
 
Certain patients receiving hemodialysis experience recurrent chest pain, dyspnea, and hypotension during exposure to new cuprophane-membrane dialyzers (the "first-use syndrome"). Because activation of complement may be involved in these events, we examined in vivo complement activation with new cuprophane membranes and in vitro activation by zymosan in 6 such patients, and compared them with 10 patients who did not have symptoms during dialysis. All patients with the first-use syndrome had maximal complement activation 10 minutes after initiation of dialysis, with C3a des-arginine (desArg), the stable metabolite of C3 activation, equal to 8533 +/- 157 ng per milliliter (mean +/- S.E.M.). In asymptomatic patients the maximal C3a desArg value occurred at 15 minutes and was only 2907 +/- 372 ng per milliliter (P less than or equal to 0.0001). At a concentration of 3.8 x 10(-5) g of zymosan per milliliter, patients with the first-use syndrome had a C3a desArg level of 29.6 +/- 1.4 micrograms per milliliter, whereas it was only 16.6 +/- 2.3 micrograms per milliliter in asymptomatic patients (P less than or equal to 0.0001). Two other patients, who experienced cardiopulmonary collapse during the first two minutes of dialysis, had a C3a desArg level of 18,900 and 7800 ng per milliliter, respectively. We conclude that the occurrence of adverse symptoms associated with new cuprophane-membrane dialyzers correlates with complement activation.
AD
PMID